Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 1, 2017, 4:00 PM EDT for Guilford County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2017, 4:00 PM EDT (20:00 UTC)
- Expired
- May 1, 2017, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
425
WWUS82 KRAH 012000
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT MON MAY 1 2017
NCZ022-038-039-012045-
Guilford NC-Randolph NC-Davidson NC-
400 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of southern Guilford...
northwestern Randolph and east central Davidson Counties Until 445 PM
EDT...
At 400 PM EDT, Doppler radar was tracking A strong thunderstorm 5
miles south of Thomasville, or 11 miles east of Lexington, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Pleasant
Garden, Climax, Forest Oaks, Gordontown and Randleman Regional
Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3573 8003 3572 8010 3577 8016 3584 8017
3593 8002 3598 7993 3606 7982 3609 7975
3608 7967 3600 7963 3591 7971 3584 7982
3578 7993
TIME...MOT...LOC 2000Z 227DEG 36KT 3581 8006
$$
VINCENTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 1, 3:03 PM EDT, 57 minutes earlier.
Area forecast discussion, May 1, 3:03 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 303 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the area this evening bringing a chance for showers and storms to the area through the overnight hours. Behind the front, drier and cooler weather is expected for mid-week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Monday... Event is starting to take shape as the primary line of storms to the west begins to form ahead of the actual cold front which is now approaching the TN/NC border. This line of convection extends from the Florida Panhandle all the way up through Ohio will be the main player for potential severe wx this afternoon. SPC still maintains an enhanced risk for severe storms just north and west of the Triad with all other areas west of US highway 1 in a slight risk. East of US 1, a marginal risk exists all the way to the coast. Ahead of the system some areas of low level convergence have led to a few secondary weak lines of showers out ahead of the system over the western Piedmont. This could help mitigate some of the instability and may be a deterring factor for later convection. That aside, effective shear over the NW Piedmont is approaching 50 kts. with 20-30 knots of that in the lowest km. There are 300 m2/s2 of 0- 1 km storm relative helicity in place just ahead of the main line of storms so an isolated spin-up or brief tornado cannot be ruled out, especially if low level winds can become a little more backed but for now much of the low level flow appears to be more parallel to the line. As much as the shear parameters look good, there are many questions regarding instability. ML CAPE ahead of the front is only around 500 J/kg at this time and low level lapse rates are weak, although mid- levels are respectable. A glance at the forecast soundings shows very long skinny CAPE, indicating that hail is less likely to be a threat but an 18z special sounding at Greensboro shows a little better CAPE than expected in the hail growth zone. The best soundings for severe wx are indeed in the Triad with the most instability and good shear but a fairly straight hodograph from 0-1 km indicating mostly speed shear. 0-3 km however is nicely curved indicating the possibility of some rotation aloft with less of a chance of it reaching the ground. Therefore the biggest threat remains damaging winds along the line with that threat decreasing as the line moves eastward and loses heating after sunset. With the primary line forming east of the front, the CAMs have caught onto a little faster timing that they were showing this morning, bringing a line through the Triad late this afternoon and approaching the Triangle around 00z or shortly afterward. The convection wraps up in the east between 6-12Z. QPF values will vary greatly depending where the heaviest cells occur but expect a quarter to a little over a half of an inch of rain on average with this system. As far as temperatures are concerned expect mid to upper 70s for the highs in the Triad with middle 80s across the east. The low Tuesday morning will be in the mid 50s to lower 60s. && .SHORT TERM /Tuesday and Tuesday night/... As of 245 PM Monday... Weak high pressure will build into central NC Tuesday in the wake of the exiting cold front. A mildly breezy (gusts of 20 to perhaps 25 mph) west wind in conjunction with plentiful sun will lead to pleasant highs in the mid to upper 70s. It will be a bit cooler than the past few weeks...from 50 in the Triad to mid 50s across the southern tier. && .LONG TERM /Wednesday through Sunday/... As of 245 PM Monday... We will remain pleasant mild and dry through Wednesday as the weak high pressure migrates across the mid Atlantic coast. Highs Wednesday will range from the mid 70s across the north to lower 80s in the south, while lows Wednesday night fall into the mid 50s. A mid level low digging into the mid west and subsequently rotating into the Ohio Valley will push a cold front east into the mountains by Thursday afternoon. Cloudiness will spread across the area in strong low level moisture advection anchored by low level jetting of 50+ knots at H85. Patchy rain/showers will be on the increase from the west as the day progresses. PoPs will increase to categorical as a precipitable water plume approaching 2.0 inches surges into western NC during the evening and shifts east across central NC overnight. Concurrently, the upper low will be reaching its most southerly extent, with a 120KT jet lifting into the Ohio Valley to provide pretty substantial upper diffluence to support strong convection. The front moves into the coastal plain by Friday morning, with diminishing PoPs in strong dry slotting ahead of the upper low. Could see scattered showers across the northern tier on Friday in strong northwest flow as the upper low pivots north, otherwise cool air advection wraps around the occluded system, so highs Friday stall in the upper 60s to lower 70s. The northeast flow resulting from troffing will linger along the East coast as an omega block sets up and lasts through the weekend. Unseasonably cool highs will result...mainly in the upper 60s to low and mid 70s...through Monday. Morning lows will be mostly from 50 to 55, but some upper 40s are possible across the northern tier, and especially in the Triad. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 110 PM Monday... MVFR ceilings will linger in the west (GSO/INT) until an approaching cold front moving into the mountains sweeps through late this afternoon/early evening. Meanwhile, conditions in the east will be largely VFR outside of convective activity. Scattered showers will develop in the warm sector ahead of the front after 18Z, with a line of showers and strong thunderstorms accompanying the front as it moves east across central NC. There will be a limited (2-3 hour window) for stronger convection/storms...from 21-23Z at INT/GSO, and between 23-02Z in the eastern TAF sites. The potential for isolated severe storms appears highest in vicinity of the Triad terminals, with lesser potential in the east. Skies will clear quickly behind the front, with VFR conditions area-wide after 06Z. Southerly winds will be sustained 12-15 Kts through the evening with gusts to 25 Kts ahead of the front. After the front passes, we will have a shift to southwest behind the front, as well as a diminishing trend to less than 10 Kts after midnight, which will be mainly westerly tomorrow, increasing to 12-14 Kts and gusting to 20 Kts by late morning. Drier and cooler air will provide VFR conditions Tuesday into Thursday. The next threat for adverse aviation conditions is expected late Thursday into Friday as our next front approaches. && .Climate... Daily Record High Minimum Temperatures May 1 / Greensboro... 65 (2012) Raleigh.......67 (2012) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ellis NEAR TERM...Ellis SHORT TERM...mlm LONG TERM...mlm AVIATION...MLM CLIMATE...Badgett
Hazardous weather outlook, May 1, 3:36 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 336 PM EDT Mon May 1 2017 NCZ007-021>024-038>040-073>076-083-084-021945- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond- 336 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. There is a good chance for scattered strong to severe thunderstorms between 3 PM and 8 PM across the western Piedmont. The main severe threats will be damaging straight line winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-025>028-041>043-077-078-085-086-088-089-021945- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 336 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. There is a good chance for a few strong to severe thunderstorms across the eastern Piedmont into the Sandhills and coastal plain early this evening, mainly between 6 PM and 10 PM. The primary severe weather threat will be damaging straight line winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 1, 3:47 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT MON MAY 1 2017
NCZ021-022-038-012030-
Guilford NC-Forsyth NC-Davidson NC-
347 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of western Guilford...
southeastern Forsyth and northeastern Davidson Counties Until 430 PM
EDT...
At 347 PM EDT, Doppler radar was tracking A strong thunderstorm 4
miles northwest of Thomasville, or 9 miles southwest of High Point,
moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Thomasville, Kernersville, Summerfield,
Stokesdale, Jamestown, Lake Jeanette Marina, Oak Hollow Marina and
Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3597 8024 3613 8004 3625 7990 3625 7979
3620 7974 3607 7977 3597 7988 3592 8005
3585 8016 3587 8022
TIME...MOT...LOC 1947Z 220DEG 34KT 3593 8015
VINCENTSpecial weather statement, May 1, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT MON MAY 1 2017
NCZ022-038-039-012045-
Guilford NC-Randolph NC-Davidson NC-
400 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of southern Guilford...
northwestern Randolph and east central Davidson Counties Until 445 PM
EDT...
At 400 PM EDT, Doppler radar was tracking A strong thunderstorm 5
miles south of Thomasville, or 11 miles east of Lexington, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Pleasant
Garden, Climax, Forest Oaks, Gordontown and Randleman Regional
Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3573 8003 3572 8010 3577 8016 3584 8017
3593 8002 3598 7993 3606 7982 3609 7975
3608 7967 3600 7963 3591 7971 3584 7982
3578 7993
TIME...MOT...LOC 2000Z 227DEG 36KT 3581 8006
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:47 PM EDT | Special Weather Statement | RAH | Guilford | 43 min |
| May 1, 4:51 PM EDT | Special Weather Statement | RAH | Forsyth | 39 min |
| May 1, 4:59 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| May 1, 5:23 PM EDT | Special Weather Statement | RAH | Forsyth | 37 min |
| May 1, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 25 min |
| May 1, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 65 min |
| May 1, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 39 min |
| May 1, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 41 min |
| May 1, 6:30 PM EDT | Special Weather Statement | RAH | Anson | 60 min |
| May 1, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 62 min |
| May 1, 6:49 PM EDT | Special Weather Statement | RAH | Alamance, Guilford, Orange | 56 min |
| May 1, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange, Randolph | 51 min |
| May 1, 7:08 PM EDT | Special Weather Statement | RAH | Montgomery | 37 min |
| May 1, 7:43 PM EDT | Special Weather Statement | RAH | Moore | 32 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.